Chemo drugs in your system-how long?

Does anyone know how long chemo drugs stay in your system? I am asking about long term. I am receiving 6 taxol/carbo treatments (have finished 4) and wanted to know how long it will take to feel like myself again? I feel better (not great) by my third week but then I have another chemo treatment. I have been told it may take as much as a year? I am glad to have these drugs and am thankful that I am responding well (my last ca 125 was 2.6 after 3 treatments) to chemo . My questions is how long before these drugs are out of my body? 3 months after the last treatment, a year, two years? I would appreciate your experiences and insight. Not much is written about this aspect of chemotherapy or maybe I am not looking in the right place. Any help would be appreciated.

Report post

27 replies. Join the discussion

Hi sis! ....You will get soooo many different replies to this one! ...LOL... because everyone is differnt with the effects with chemos.... I went from chemo to radiation...BUT...I did feel much better after about 2 months off chemo...
:-)
You will feel better soon!!..just think ONLY 2 TREATMENTS TO GO! ...YAY!
Love,Kim

Report post

I am about 1 year out from chemo and I have fatigue still. The fatigue is slowly getting better but I have to watch that I don't overdo my activities or I'll pay for it. Rest assured that what you are experiencing is very normal. Everyone is different in how the chemo drugs affect their system. Walking may help her fatigue. Make sure you are taking a multi-vitamin and vitamin D3. You might want to take Omega 3 (fish oil) when you are finished chemo. That will strengthen your immune system.

Report post

I don't think that chemo stays in your body for a long period. It is really the damage (side effects) that chemo has done that we can experience for a longer period of time. Expect fatigue to continue for a while.

EIleen

Report post

Cathy51...Kim is right each person is different, i was almost back to where i wanted to be when it hit me again, then 5 1/2 months out of my 2nd set of treatments i got #3 so it takes time, i'm getting there as well but it all takes time so be patient it will happen.

Terry

Report post

I finished my frontline chemo in December 2010 and was feeling more like myself within 3-4 weeks, don't get me wrong, not 100% me just better. I had more energy and I could stay up until 10 at night. I does get better so hang in there. I am now on monthly taxol for maintanence and besides losing my hair again (bummer) so far I'm not having much problem. Good Luck -- you'll be done soon!

Report post

Great question. I think chemo changed some of my fundamental body chemistry. I had my last treatment 6 months ago. Now my body joints are sooooo stiff and sore. Usually my energy levels are normal, but I think my disease resistance is poor. I get sick every time I substitute teach. Also, I had pretty severe allergic reaction to tree pollen this year, and I usually have little or none. I just wonde what's going on in that bone marrow of mine. I walk daily and do weight bearing exercise.

Report post

When I went for my first hair cut and hi-light, I told the operator that I had just finished chemo. She asked me how long ago? I told her just about 6 months and I asked her why. She said if I still had chemo in my body, my hair would react to the dye in the hair color, so she wanted to do a strand test under chemical testing and then microscope.

Yep, chemicals were still heavy in my hair, so she recommended we wait another month. Went back and re-tested. She said it was a little iffy but we'd try anyway. BIG MISTAKE!!! My new hair "took the color in less than 10 minutes" and instead of a nice soft blond, it grabbed and turned so dark brown, it was hideous! She said, Run, Bobbie, Run!! (to the hair washing basin.

Opps, it sort of looked like the very new and in look of super dark under roots, with blond ends. Wierd!!!

I'm now 13 months out from chemo, so I'm going to try again and hope to get what I really wanted.

Report post

I went to an Integrative Cancer talk last night and my oncologist answered this question. He says 3 to 4 days and it's out. In terms of the side effects, I'm sure everyone is different. After my first battle my memory was shot, I had neuropathy in my hands and feet, and I had a very difficult time spelling - and I'm an English teacher!! All of these issues faded away gradually and I was fine after about 6 months. After I finish this battle I plan to be more proactive than I was last time. I'm going to do the 21 day Crazy, Sexy cancer cleanse diet, then attend a raw food retreat. Infrared saunas help too, I hear. I also dry brush my skin every day (make it so soft!) and take a bath in baking soda or epsom salts - very detoxing.

Report post

I think when we experience fatigue, memory problems, etc. long after chemo, it is damage, not the drug still in the body. I could be wrong.

Report post

I'm not sure how long chemo is in your system. My hair stylist told me it will be in the hair follicle for up to two years...

Report post

Everyone is different. I had the 5 carbo/taxol treatments in 2007. I have had pretty severe neuropathy in my hands and feet ever since. I took the vitamins and glutamine and other remedies and then started on neurontin. That helped a little. But I still have trouble writing with a pen. I can't button, zip things, put backs on earrings etc. I've learned to adjust to all that but I do miss wearing my jewelry, and other insignificant things like shuffling cards and playing bridge with friends. One of the later after-effects of taxol was the tooth decay. At one regular dentist appt I was fine, and 6 mos later I had 8 cavities that came from inside the bone and into the tooth. He explained that chemo circulates through the blood stream even into teeth and causes destruction that way. I've had 3 or 4 teeth break off and never had a problem before chemo.
Now with a recurrence I'm on carbo/doxil and the neuropathy is a whole lot worse because of the redness and swelling (hand-foot syndrome). I have to ice my hands and feet as often as possible. Not just one day before and 5 days after chemo. It's a month long battle. My 3rd carbo/doxil is in a couple weeks. I hope it doesn't make my hands any worse. With the carbo/taxol I felt better the 3rd week before the next infusion. With doxil I feel bad the whole 4 wks and then it starts again. Good luck with your treatments.

Report post

It takes one year after last chemo, especially if you had complications like I did. If you possibly can, stop working for a while.

Report post

Just as some have already said, the drugs are actually out of your system within a matter of days. My first doctor told me that the drugs flush out within 72 hours. It's the damage from the drugs that sticks with you for a while.

Report post

I was told by an oncology nurse it stays in your system for 5 months.

Report post

just to post a different message, outside of being a space cadet b/c my brain and specifically memory is not anywhere close to fully function, I feel 100% a week post chemo (had 9 carbo/taxol rounds and have just had my 2nd taxol maintenance round). I have about 95% of my energy back, good color and no neuropathy (thanks to acupuncture, I believe). Hang in there and stay positive and optimistic. We are all different!

Report post

After several months of my urine still having that "chemo smell", I asked the oncologist about how long the drugs stay in your body, and he told me that while most of it will flush out in about a week, it is very common to have some drugs in your system for 6 months or more.

Report post

Interesting post! It's been 4 months since my last chemo and my body still aches and hurts and more so when I do something physical. I am walking and doing some yard work, but I cannot do any lifting. I made the mistake of lifting something heavy not too long ago and I hurt like hell that evening. I had 6 Carbo/Taxol treatments and one IP treatment along with cisplatin and taxol. Sometimes, I hurt so bad, it is difficult to sleep. I also find myself to be more emotional. Does anyone else feel that way? I can tear up at the drop of a hat, which I hate, and I have also lost it on occasion with a few "not so nice" words.

Report post

The chemicals damage good cells along with the bad cells. It's that damage that causes the "side effects" not chemicals that remain in your body.

Each body is different but how you treat it during and after chemotherapy is believed to affect how long the side effects last. Eating an anti-inflammatory diet, taking anti-oxidant supplements, exercising, meditating, all have been reported to help the body heal faster.

Report post

One study done on women having chemo for breast cancer showed reductions in immune markers ranging from 6% of normal to 76% up to 12 months after initiation of treatment (most had 6 infusions), so it's clear that effects may be of much longer duration than what we are told. My experience (joint pain, fatigue) has been consistent with this. Despite the importance of this question, I could not find another study on it. Chronic fatigue syndrome is not studied in patients after chemo, as exposure to chemo rules out a diagnosis of classic CFS.

Report post

I'm 5 years out and I still have neuropathy in both feet. All the other symptoms are gone and I have more hair on my head than ever before.I'm sure it is different for each person.Good Luck.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders